Mental Health Home > Vivactil Overdose
If you take too much Vivactil, overdose effects can include vomiting, drowsiness, and overactive reflexes. Specific symptoms will depend on how much Vivactil was taken and whether it was combined with alcohol or other drugs. Treatment options for a Vivactil overdose include certain medicines, "pumping the stomach," and supportive care (treating the symptoms that occur as a result of the overdose).
Vivactil® (protriptyline hydrochloride) is a prescription medication that has been licensed to treat depression. It is part of a group of medications called tricyclic antidepressants. As with all medicines, it is possible to take too much Vivactil. An overdose with any tricyclic antidepressant can be dangerous, including Vivactil. Overdose effects will vary, depending on a number of factors, including how much of the drug is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on Vivactil, seek immediate medical attention.
The effects of a Vivactil overdose may include:
- Change in heart rhythm (arrhythmia)
- Very low blood pressure (hypotension)
- Problems concentrating
- Dilated (wide open) pupils
- Overactive reflexes
- Muscle tension
- Low body temperature (hypothermia) or very high fever (hyperpyrexia)
- Loss of life.
The treatment for a Vivactil overdose will also vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Vivactil overdose may include:
- Fluids through an intravenous line (IV)
- Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
- Close monitoring of the heart and lungs
- A breathing tube to help with breathing
- Other treatments based on complications that occur.
It is important that you seek prompt medical attention if you believe that you may have overdosed on Vivactil.